Mississippi, 2001

Damaging Wind in Mississippi, April 15, 2001

April 15, 2001 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 15, 2:20 PM CST, 40 minutes earlier.

Area forecast discussion, Apr 15, 2:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
320 PM CDT SUN APR 15 2001

...SEVERE THUNDERSTORM WATCH NUMBER 154 IS IN EFFECT UNTIL 6 PM...

MOST CONCERNS ARE ON THE REMAINDER OF THIS AFTERNOON AS TWO MERGING
OUTFLOW BOUNDARIES MOVE SOUTH. STRONG TO SEVERE THUNDERSTORMS WILL
LIKELY CONTINUE NEAR THE INTERSECTION OF THE TWO BOUNDARIES WHICH
SHOULD MOVE SOUTHEAST FROM SOUTHWEST MISSISSIPPI INTO SOUTHEAST
MISSISSIPPI...AND POSSIBLY A SMALL PORTION OF ADJACENT EAST CENTRAL
LOUISIANA. ACTIVITY IS ENHANCED BY A SHORTWAVE TROUGH/UPPER SPEED
MAX MOVING ACROSS LA/MS ALONG WITH MODERATE TO HIGH INSTABILITY DUE
TO WARM AND HUMID LOW LEVELS AND COLD AIR IN THE MID LEVELS.
INCREASINGLY MORE NW FLOW ALOFT WILL CONTINUE TO DRIVE THE LINE OF
STORMS SE THE REMAINDER OF THIS AFTERNOON...SO MOST OF THE ACTIVITY
SHOULD CLEAR THE N ZONES AROUND 7 PM WHEN THE TONIGHT PERIOD BECOMES
VALID. WILL CARRY A /REMAINDER OF THIS AFTERNOON/ FORECAST GROUP TO
HIGHLIGHT THE SEVERE THREAT. THE SEVERE THREAT SHOULD BE WINDING
DOWN TOWARDS SUNSET WITH THE BIG QUESTION BEING WHETHER OR NOT ANY
SEVERE THREAT WILL LINGER BY THE TIME THE CONVECTION GETS SOUTH OF
I-10 AND LAKES MAUREPAS AND PONTCHARTRAIN. FOR NOW...WILL CARRY A 40
PERCENT CHANCE OF EVENING SHOWERS AND THUNDERSTORMS FOR THE EARLY
EVENING HOURS SOUTH OF WHERE THE SEVERE THUNDERSTORM WATCH IS IN
EFFECT...TAPERING POPS OFF TO 20 PERCENT IN SW MS FOR THE EARLY
EVENING. WITH LOSS OF DAYTIME HEATING AND UPPER SUPPORT...WILL LEAVE
OUT MENTION OF SEVERE OUTSIDE OF THE CURRENT VALID WATCH AREA/TIME.

AS THE UPPER PATTERN AMPLIFIES WITH A BIG TROUGH IN THE EASTERN
CONUS...THE INITIAL SHORTWAVE WILL ONLY BRING A WEAK COLD FRONT
THROUGH THE FORECAST AREA TONIGHT. CLOUDS WILL DECREASE LATE TONIGHT
AND EARLY MON. A SECOND...STRONGER SHORTWAVE TROUGH IN NW FLOW WILL
BRING THE SECOND...MUCH STRONGER COLD FRONT THROUGH THE FORECAST
AREA MON NIGHT. DYNAMICS/LIFT WITH THIS SYSTEM SHOULD BE SUFFICIENT
TO BRING INCREASED CLOUDS AND A SLIGHT CHANCE OF SHOWERS. WILL
INTRODUCE 20 PERCENT POPS FOR BOTH LATE MON NIGHT AND EARLY TUE IN
AGREEMENT WITH THE ETA/NGM...AND LATER SHIFTS MAY HAVE TO CONSIDER
ADDING MENTION OF THUNDERSTORMS IF LOW LEVEL THETA-E CAN GET A
LITTLE HIGHER THAN FORECAST.

BY MIDDAY TUE...THE NW FLOW SHOULD REMAIN DRY AND CONTINUE DRY
THROUGH THE WEEKEND AS THE UPPER TROUGH IN THE EAST MOVES EAST AND
WEAKENS AND MORE ZONAL FLOW RETURNS TO THE GULF SOUTH. THE COLDEST
NIGHT SHOULD BE TUE NIGHT/WED MORNING AS THE CENTER OF STRONG POLAR
HIGH PRESSURE SETTLES OVER THE LOWER MS VALLEY. TEMPS MAY DROP A
COUPLE DEGREES BELOW 40 IN SW MS...RANGING UPWARDS TO THE UPPER 40S
OR NEAR 50 IN NEW ORLEANS AND ALONG THE SE LA COAST. AFTER COOLER
THAN NORMAL TEMPS TUE THROUGH THU...TEMPS WILL REBOUND TO NEAR OR
ABOVE NORMAL FRI INTO THE WEEKEND AS THE SURFACE HIGH MOVES EAST.

MCB 61/81/52/69 2022
BTR 64/83/57/72 3022
MSY 67/81/61/73 3022
GPT 65/83/58/73 3022

.NEW...NONE
LA...NONE.
MS...NONE.

22

In the hours before

Special weather statement, Apr 15, 10:30 AM CST, 4 hours 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT SUN APR 15 2001

SYNOPSIS...WARM AND MOIST GULF AIR WILL CONTINUE TO MOVE INLAND
ACROSS THE AREA TODAY AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH
THE AREA TONIGHT. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE
THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE
AREA DURING THE AFTERNOON HOURS.

.THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS SOUTH MISSISSIPPI AND EAST CENTRAL AND SOUTHEAST
LOUISIANA THIS AFTERNOON BEFORE DIMINISHING THIS EVENING. SOME OF
THE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN...FREQUENT
LIGHTNING...SMALL HAIL...AND GUSTY WINDS. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH MISSISSIPPI AND EAST
CENTRAL LOUISIANA.

ACTIONS REQUESTED...SEVERE THUNDERSTORMS SHOULD REMAIN TOO ISOLATED
TO REQUIRE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM
SPOTTERS.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).
Special weather statement, Apr 15, 12:05 PM CST, 2 hours 55 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-160000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
105 PM CDT SUN APR 15 2001

SYNOPSIS...A RAIN COOLED...THUNDERSTORM OUTFLOW BOUNDARY WILL MOVE
SOUTH ACROSS EAST CENTRAL LOUISIANA AND COASTAL MISSISSIPPI THIS
AFTERNOON AND SOUTHEAST LOUISIANA THIS EVENING AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. A COLD FRONT WILL MOVE THROUGH
THE CENTRAL GULF COAST REGION TONIGHT.

.THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL MOVE FROM NORTHWEST
TO SOUTHEAST ACROSS SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA THIS
AFTERNOON...POSSIBLY REACHING SOUTHEAST LOUISIANA LATE THIS AFTERNOON
OR EARLY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REGION WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREAT. THUNDERSTORMS WILL ALSO PRODUCE BRIEF HEAVY RAIN
AND FREQUENT LIGHTNING.

ACTIONS REQUESTED...ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS
AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walthall

When
April 15, 3:00 PM CST to 4:00 PM CST
Where
Walthall County, Tylertown
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
31.117, -90.150

A few trees were blown down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242677.